Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: withdrawal from Klonopin shadows721

Posted by mattdds on August 29, 2003, at 16:03:01

In reply to Re: withdrawal from Klonopin, posted by shadows721 on August 29, 2003, at 11:32:05

Hi there Shadows,

I feel for what you are going through, and whatever label you want to give it, I hope you recover from it.

I think the worst thing that has happened to you was the irresponsible, and highly uninformed decision your physician made by not tapering you off Klonopin. He abused his authority and made a dangerous decision, likely because he himself did not want to "deal with" managing your benzo prescription.

Nobody here will dispute the fact that *dependence* does indeed occur with long-term benzo use. Even the biggest advocates of benzos are aware of the dependence issue. All drugs have their drawbacks and this happens to be one very few that benzos have. Unfortunately, if informed consent is not followed, as it *certainly* was not in your case, there can be some severe consequences. But as long as simple precautions are followed, benzos are among the safest and most effective drugs used in psychiatry today.

I know it was not your intent to accuse anyone of being an addict. You were likely just using the verbage that your doctor had used with you. Most physicians are not aware of this distinction, especially non-psychiatrists. You could argue that the distinction is a matter of semantics. This has some truth to it, because if benzos are abruptly discontinued, there is indeed a severe withdrawal syndrome, as happens in addiction. However, people with true anxiety disorders that responsibly take benzodiazepines in no way whatsoever resemble "addicts", in the medical sense of the word. So you see, the distinction between "addicted" and "medically dependent" does become important to someone who needs this medication to function properly in life.

I don't think anyone was (intentionally) attacking you. People here (again, myself included) are quick to correct people in their use of the word "addiction" in benzodiazepines. Nobody likes to be made to feel like an "addict", especially when they are responsibly using a drug specifically made for their particular indication (anxiety). People here are eager to dispel this myth about benzos. What we forgot to do was demonstrate compassion for your situation before "correcting" you.

Hope you feel better,

Matt


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:mattdds thread:253823
URL: http://www.dr-bob.org/babble/20030828/msgs/255376.html